View Full Version : Focalin addiction!!!


MSEAL360
09-09-08, 04:45 AM
My first semester in college was a disaster as I began at the age of 25 and only 3 months after leaving an all together different environment in the military where I served 4 tours in the Middle East. I never missed a class and yet my GPA at the end was a 1.75. I literally couldn’t absorb anything in class, fought off falling asleep more often than not, and couldn’t seem to apply my discipline to making myself sit and read. So, in the Fall of ’05 I began taking Focalin 10mg and the difference was night and day. Not only did I retain information from class, but I was able to sit down and read without losing focus, I actually enjoyed it, and my second semester GPA was a 3.63! Now it is the beginning of Fall 2008, I graduated in May, and have started an already successful career at a law firm. I know, what’s the problem right?

Well, if you notice I’ve been on Focalin for 3 years now and to say I’m hooked on the drug would be an understatement. I’ve taken enough before to exhibit at least 3 of the listed signs of overdose such as, sweating, dizziness, jittery, etc… What’s worse is that my job requires me to sit at a desk all day…..ALL DAY and without Focalin that’s just not possible for me and I know that about myself, but I don’t just take it at work. I get urges to take it afterwards and have even stayed up for 3 and 4 days taking one pill after another every couple of hours and browsing the net, reading books, writing out goals, plans, what have you and I can’t seem to stop.

Focalin used to make me so sociable and I’d love talking about a variety of things with different friends, people from my classes, and even strangers, but now I’m the opposite. I’m anti-social, and I’ll be as awake and as focused as you can imagine and yet I don’t want to do a thing. I won’t eat, but I’ll maybe write for a while, browse the net a bit, read some, but nothing sticks anymore like it used to. One task, one pill is a thing of the long gone past. If I stop using the drug my performance at work will drop considerably, making me the 1.75 GPA guy all over again, but if I keep on like this I fear my performance in life will drop drastically. I’m stuck between a rock and a hard place and any advice will be greatly appreciated. I need to find a way to taper off the amount because the 10mg twice a day I’m prescribed doesn’t even touch the tolerance I have built for Focalin over the last 3 years. Help!!

whitedaikan
09-10-08, 11:32 AM
I assume you have been diagnosed with adhd by an m.d. and were written a prescription for 10mg of focalin twice daily. If this is the case then I suggest two things: #1 come clear with your doctor about your past drug abuse so they understand your current dose is not enough. #2 you should ask your doctor about focalin xr which lasts much longer and in which case you willl probably need 20mg in the morning and another 10 late morning if you are an adult of average build.

I am also confused- why do you need to taper off the amount you are taking? are you still taking focalin for the same amount you used to? what is making you anti-social now?

Douglass
01-30-09, 11:24 PM
Please help the society by eradicating addition. Join the chat room http://apps.facebook.com/chat_fb_app and encourage addicted people to join the facebook chat room application. :)

KDLMaj
02-01-09, 03:18 AM
Well, as you obviously realize, you're potentially in a very serious situation. Your ADHD is the least of your concerns at this point- if you don't get the stimulant abuse under control you're going to begin to see even more serious consequences. And I'm guess that you're already dealing with problems at work due to the medication abuse.

A few things strike me:

1. How are you getting extra focalin? If your prescription covers only a relatively small dose of focalin, and you're taking as much as you seem to imply, then you must have a secondary source of medication. Or are you using up your medication immediately after receiving it, then going without the medication afterwards? Something isn't quite jiving here. If it's the former, then this is definitely a serious addiction problem. If it's the latter, it's not necessarily as bad as you believe (though still falls under the heading of "Serious")

2. You mention a desire to take the medication after work. There's actually nothing wrong with this impulse under most circumstances- it usually just means you need additional coverage (it's not easy to go from being together for half of the day to being a wreck the other half, and it's a constant process of having to prioritize your home life and work life against each other). However, if you're dealing with a situation where you're actually taking far more focalin than your doctor has prescribed, then it's invariably bound up in your stimulant addiction. In which case, it IS a bad thing.

3. The part of the story that was most disturbing was the use of stimulant medication to stay up for several days. I have to be honest, the "hypomania" bell went off in my head when I read this. It almost sounded as if you were specifically taking the medication to enable you to stay up- as opposed to taking the medication due to addiction and just being forced awake by it. The need to scribble out life plans and such also seems to indicate possible hypomania. Of course whether it's part of a hypomanic episode or actually part of a physical and psychological dependence on focalin (or both) depends on a variety of factors.

Now, here's the good news. You CAN still have the benefits of an ADHD medication without stimulants. You are not in a position where you have to choose between success/addiction and failure/health. You need to convince yourself of that- it is very much true. There are several medications you can be put on, including Strattera, Wellbutrin, and Guanfacine (the new extended release version should be out soon), which all dramatically improve ADHD symptoms in people- including hyperactivity.

How much focalin are you taking daily at this point? That's the real question. You'll need to speak with your doctor about this. Your doctor will need to monitor your dose decrease (you cannot stop all at once- it's quite dangerous. You need to slowly reduce your dose, which will take time) and will likely prescribe you some medication to help with the side-effects of a dose decrease.

hollywood
02-03-09, 05:38 PM
mseal,

don't take focalin to stay up all night, take focalin to focus and stay in control of symptoms. Disable the behavior where this occurs and take focalin at minimum 4-5 hours prior to bedtime. Why are you staying up all night? Makes no sense, go to sleep and wake up and take focalin as written by your doctor.